Alert archive / Indiana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 308, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jul 4, 2012, 3:11 PM EDT for Dubois County, Indiana. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2012, 3:11 PM EDT (19:11 UTC)
- Expired
- Jul 4, 2012, 3:40 PM EDT
- In force
- 29 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 64 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 3:17 PM EDT | TSTM WND DMG | 1 Sse Holland, IN | POWER LINES DOWN ALONG STATE ROUTE 161 SOUTH OF HOLLAND |
| Jul 4, 3:17 PM EDT | TSTM WND DMG | Holland, IN | NUMEROUS TREE LIMBS AND A FEW TREES DOWN ACROSS THE CITY OF HOLLAND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1214 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1352 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
055
WUUS53 KLMK 041911
SVRLMK
INC037-041940-
/O.NEW.KLMK.SV.W.0308.120704T1911Z-120704T1940Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT WED JUL 4 2012
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DUBOIS COUNTY IN SOUTH CENTRAL INDIANA...
* UNTIL 340 PM EDT
* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLLAND...MOVING SOUTH AT 5
MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
JOHNSBURG AND SAINT HENRY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...DESTRUCTIVE HAIL...
AND CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD IMMEDIATELY MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE.
&&
LAT...LON 3831 8690 3820 8691 3820 8702 3820 8707
3821 8708 3831 8708
TIME...MOT...LOC 1911Z 359DEG 3KT 3824 8701
WIND...HAIL 60MPH 0.75IN
$$
MP2 follow-up statements
605
WWUS53 KLMK 041927
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
327 PM EDT WED JUL 4 2012
INC037-041940-
/O.CON.KLMK.SV.W.0308.000000T0000Z-120704T1940Z/
DUBOIS IN-
327 PM EDT WED JUL 4 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 340 PM EDT
FOR SOUTHWESTERN DUBOIS COUNTY...
AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HOLLAND...MOVING SOUTH
AT 5 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* THE SEVERE THUNDERSTORM WILL ALSO IMPACT...
JOHNSBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...DESTRUCTIVE HAIL...
AND CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD IMMEDIATELY MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN LOUISVILLE.
&&
LAT...LON 3827 8708 3827 8694 3820 8693 3820 8707
3821 8708
TIME...MOT...LOC 1927Z 359DEG 3KT 3823 8701
WIND...HAIL 60MPH 0.75IN
$$
MP836
WWUS53 KLMK 041941
SVSLMK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
341 PM EDT WED JUL 4 2012
INC037-041950-
/O.EXP.KLMK.SV.W.0308.000000T0000Z-120704T1940Z/
DUBOIS IN-
341 PM EDT WED JUL 4 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DUBOIS COUNTY HAS
EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND ARE NO LONGER
SEVERE. HOWEVER STRONG STORMS REMAIN IN THE AREA. THESE ARE CAPABLE
OF PRODUCING PERIODS OF HEAVY RAIN...DANGEROUS LIGHTNING...AND GUSTY
WINDS AROUND 50 MPH.
REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OR POST YOUR REPORT TO
THE NATIONAL WEATHER SERVICE LOUISVILLE FACEBOOK PAGE.
LAT...LON 3827 8708 3827 8694 3820 8693 3820 8707
3821 8708
TIME...MOT...LOC 1940Z 359DEG 3KT 3822 8701
$$
MPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:10 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 4, 3:10 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
310 PM EDT WED JUL 04 2012
.Short Term (Tonight through Thursday Night)...
Issued at 300 PM EDT Wed Jul 4 2012
Well advertised hot holiday ongoing, with temperatures nearing 100
degrees in a few spots. Atmosphere slow to fire up so far this
afternoon, with no real boundaries out there to develop from. There
may be some differential heating boundaries soo with some patches of
clear skies still out there. Expect we will get isolated to
scattered coverage by late afternoon.
A few high res models are still developing storms on a trajectory
toward our region later tonight. The SPC NMM is the strongest with a
system that should now be over western Lake Erie. The ARW has a
better handle on current activity, and it has a system crossing WV
from northeast to southwest and getting toward our Bluegrass region
around daybreak. A look at model soundings does indicate some
residual instability through the night, so if any system does get
organized it should be able to maintain itself into at least the
eastern part of region. Will keep isolated pops through the night
there and taper them off by midnight over the west.
Thursday, the ridge over the Mid Mississippi Valley will strengthen
some, bringing higher heights into our region as well. Think
coverage will be more isolated than with today's storms, and
combined with those higher thicknesses, expect highs to go up a
degree or two from today's values, which again will bring record
temperatures, see below, but only because the records for Thursday
are low compared to last weeks numbers.
Forecast High Temperatures (with record and year that occurred)
SDF...102 (98, multiple times, last occurred in 1994)
LEX...99 (96, multiple times, last occurred in 1988)
BWG...101 (102, 1901)
FFT...98 (99, 1934)
Thursday night looks dry, and expect temperatures will fall to a
degree or two warmer than tonight.
.Long Term (Friday through Wednesday)...
Issued at 305 PM EDT Tue Jul 4 2012
...Continued Hot Conditions, then Relief and Solid Rain Chances...
Strong upper level ridging will control the majority of the CONUS at
the start of the forecast period with the center just to our west.
Expecting near record and record breaking heat Friday and Saturday
as this feature holds strong over the area. Will keep Friday and
Saturday dry, although there is some indication from forecast
soundings and model QPF output that capping will not be quite as
strong and that we could see some isolated to scattered diurnally
driven convection. Given the lack of any noticeable trigger, am not
confident we will be able to get much at this point. May need to add
some low chance pops at a later date.
Expecting highs to range in the 100-104 degree range along and west
of I-75 on Friday with the highest values west of I-65. This will
put max heat indices in the 105-110 range west and up to 105 east.
Saturday's forecast has potential to be the same, however will not
go as high due to uncertainty in the breakdown of the ridge. Faster
solutions suggest this is possible by Saturday, although the
consensus would be to hold off until Sunday. If the ridge holds,
Saturday will likely be as hot, if not hotter, in a few spots. Will
keep ongoing Excessive Heat Warning and Advisory the same through
Saturday. Will also keep Saturday dry, although the faster solution
would bring in thunderstorm chances. Some records are likely to fall
Friday and maybe Saturday. Below is the breakdown.
HI FRI RECORD FRI JUL 6TH HI SAT RECORD SAT JUL 7TH
SDF 102 97/1991 101 102/1874
BWG 103 100/1930 101 104/1874
LEX 100 97/1936 99 101/1936
FFT 101 99/1997 100 102/1936
An interesting side note, should the forecast highs at SDF fall on
the 5th and 6th...every record temperature for the month of July
would be 100 degrees or greater! Right now, this looks like a good
bet.
A change in the pattern will begin on Sunday, which will gradually
bring relief from the incredible heat and solid chances for showers
and thunderstorms. Upper ridge begins to break down in response to
troughing over eastern Canada and New England. The associated
surface features will bring a cool front south toward the CWA which
will begin to bring solid thunderstorm chances. Again,
timing/placement is a bit in question. Will only see a bit of relief
on Sunday, more from increased cloud cover and convection. Look for
highs in the mid and upper 90s. At this point, thinking the best
chance for thunderstorms will be on Monday with highs around 90.
Tuesday and Wednesday are expected to bring continued scattered
thunderstorm chances mainly across the southern half of the CWA as
the frontal boundary hangs up a bit. Look for highs generally in the
upper 80s.
Lows on Saturday and Sunday night will be plenty mild and
solidly in the 70s, before dropping off to the upper 60s and low 70s
for Monday and Tuesday nights.
One last note, may have to watch for strong or severe storms early
next week as there will be plenty of instability ahead of the front,
and overall deep layer shear will gradually increase with troughing
developing over eastern CONUS.
&&
.Aviation (18Z TAF Issuance)...
Issued at 125 PM EDT Wed Jul 4 2012
Our region is on the east side of a ridge forecast to strengthen
over the mid Mississippi River valley for the next day or so. Expect
the east half of the state, roughly from KSDF east to be far enough
away from the center of the ridge today to promote scattered storms
later this afternoon. Timing too tricky now to pinpoint, so will
amend TAFs with radar trends later in the afternoon. Tonight, a few
of the models are hinting at a line of storms dropping south from
Ohio. We will have more confidence in this solution once the system
has developed upstream. Thursday looks like coverage of storms will
be more isolated as the ridge gets stronger.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
INZ076>079-083-084-089>092.
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
KYZ023>034-038-045-053-061>063-070>072.
HEAT ADVISORY UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR KYZ035>037-
039>043-046>049-054>057-064>067-073>078-081-082.
Short Term.......RJS
Long Term........BJS
Aviation.........RJSHazardous weather outlook, Jul 4, 11:23 AM EDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1123 AM EDT WED JUL 4 2012 INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>072- 051830- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-NELSON KY- LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-WARREN KY-SIMPSON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...TAYLORSVILLE...BARDSTOWN... HODGENVILLE...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... RUSSELLVILLE...BOWLING GREEN...FRANKLIN 1123 AM EDT WED JUL 4 2012 /1023 AM CDT WED JUL 4 2012/ ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE ON THE STRONG SIDE WITH TORRENTIAL RAINS...GUSTY WINDS...HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN WEATHER HAZARDS. IN ADDITION...HEAT INDICES WILL LIKELY RUN NEAR 105 DEGREES THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND SATURDAY AFTERNOONS. A BETTER CHANCE FOR THUNDERSTORMS WILL BE SUNDAY THROUGH TUESDAY AS A FRONT SLOWLY MOVES SOUTH THROUGH THE AREA. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY INSTANCES OF HAIL OR THUNDERSTORM WIND DAMAGE TO THE NATIONAL WEATHER SERVICE THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE) KYZ035>037-039>043-046>049-054>057-064>067-073>078-081-082-051830- FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-FAYETTE KY- BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- MARION KY-BOYLE KY-GARRARD KY-MADISON KY-GREEN KY-TAYLOR KY-CASEY KY- LINCOLN KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY- RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...FRANKFORT...GEORGETOWN...CYNTHIANA... LAWRENCEBURG...VERSAILLES...LEXINGTON...PARIS...CARLISLE... SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...LEBANON... DANVILLE...LANCASTER...RICHMOND...GREENSBURG...CAMPBELLSVILLE... LIBERTY...STANFORD...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 1123 AM EDT WED JUL 4 2012 /1023 AM CDT WED JUL 4 2012/ ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT /8 PM CDT/ SATURDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN ACROSS THE OUTLOOK AREA THIS AFTERNOON AND EVENING. SOME OF THE STORMS COULD BE ON THE STRONG SIDE WITH TORRENTIAL RAINS...GUSTY WINDS...HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING BEING THE MAIN WEATHER HAZARDS. IN ADDITION...HEAT INDICES WILL LIKELY RUN AROUND 100 DEGREES THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND SATURDAY AFTERNOONS. A BETTER CHANCE FOR THUNDERSTORMS WILL BE SUNDAY THROUGH TUESDAY AS A FRONT SLOWLY MOVES SOUTH THROUGH THE AREA. ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE BRIEF HEAVY RAINFALL AND DANGEROUS LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY INSTANCES OF HAIL OR THUNDERSTORM WIND DAMAGE TO THE NATIONAL WEATHER SERVICE THIS EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/LOUISVILLE (ALL LOWER CASE) MJ/EER/RJS
In the hours before
Special weather statement, Jul 4, 3:06 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
306 PM EDT WED JUL 4 2012
INC037-041935-
DUBOIS IN-
306 PM EDT WED JUL 4 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...HALF
INCH HAIL...AND 50 MPH WINDS ACROSS SOUTHWEST DUBOIS COUNTY...
AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF DALE...AND MOVING SOUTH AT 5
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45 TO 50
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
JOHNSBURG AND SAINT HENRY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3831 8691 3820 8691 3820 8702 3820 8707
3821 8708 3832 8708
TIME...MOT...LOC 1906Z 006DEG 3KT 3824 8701
MPThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:06 PM EDT | Special Weather Statement | LMK | Dubois | 29 min |
| Jul 4, 3:49 PM EDT | Special Weather Statement | LMK | Perry | 31 min |
| Jul 4, 4:24 PM EDT | Special Weather Statement | LMK | Perry | 31 min |
| Jul 4, 6:10 PM EDT | Special Weather Statement | LMK | Washington | 30 min |
| Jul 4, 6:24 PM EDT | Severe Thunderstorm Warning | LMK | Washington | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.